Alert archive / Iowa / Tornado Warnings in 1996
Tornado Warning 26, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Oct 29, 1996, 2:33 PM CST for Johnson County, Washington County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 29, 1996, 2:33 PM CST (20:33 UTC)
- Expired
- Oct 29, 1996, 3:15 PM CST
- In force
- 42 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Johnson County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 90 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 29, 3:15 PM CST | Thunderstorm Wind 60 | Iowa City, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 292034 RRA TORMLI IAC103-183-292115- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 233 PM CST TUE OCT 29 1996 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 315 PM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST CENTRAL IOWA ...SOUTHERN JOHNSON COUNTY IN SOUTHEAST IOWA ...NORTHERN WASHINGTON COUNTY AT 235 PM...NWS DOPPLER RADAR INDICATED A DEVELOPING TORNADO 3 MILES SOUTHEAST OF KALONA MOVING NORTHEAST AT 60 MILES AN HOUR. THIS STORM WILL REACH THE TOWN OF HILLS BY 240 PM. GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! HOLSTEN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Oct 29, 2:25 PM CST, 8 minutes earlier.
Area forecast discussion, Oct 29, 2:25 PM CST, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 200 PM CST TUE OCT 29 1996 NO TIME FOR DISCUSSION. WX SPEAKS FOR ITSELF. SVR EVENT UNDERWAY. HENDRICKS
In the hours before
Special weather statement, Oct 29, 10:16 AM CST, 4 hours 17 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-301200- SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1016 AM CST TUE OCT 29 1996 ...POTENTIALLY DANGEROUS WEATHER SITUATION THIS AFTERNOON AND STRONG WINDS TONIGHT... ACTIVE WEATHER IS EXPECTED ACROSS EASTERN IOWA AND NORTHWEST ILLINOIS THIS AFTERNOON AND TONIGHT. A RAPIDLY DEEPENING LOW PRESSURE SYSTEM WILL MOVE FROM WESTERN NEBRASKA LATE THIS MORNING TO SOUTHWEST MINNESOTA BY EVENING. THIS LOW WILL PUMP GULF MOISTURE... MARKED BY DEWPOINTS AT OR ABOVE 60 DEGREES F... INTO THE AREA. ABOVE THE SURFACE VERY STRONG WINDS AT 850MB /ABOUT 5000FT/ UP TO 60 MPH AND EVEN HIGHER WINDS UP TO 140 MPH IN THE JET STREAM WILL COMBINE TO PRODUCE STRONG SPEED AND DIRECTIONAL SHEAR ACROSS THE AREA. A COLD FRONT OVER CENTRAL NEBRASKA AND KANSAS WILL RACE EAST NORTHEAST... REACHING THE MISSISSIPPI RIVER BY 600 PM. THE COLD FRONT WILL INTERACT WITH THE GULF MOISTURE... VERY STRONG SPEED AND DIRECTIONAL SHEAR AND INSTABILITY TO 1000 J/KG /CAPE/ TO PRODUCE POTENTIALLY VIOLENT DAMAGING THUNDERSTORMS THIS AFTERNOON. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS TO 60 MPH OR GREATER. HOWEVER... DUE TO THE FAVORABLE WIND PROFILE... A FEW TORNADOES ARE POSSIBLE. AS FOR TIMING... EASTERN IOWA WILL BE UNDER THE GUN AFTER 100 PM WITH NORTHWEST ILLINOIS UNDER THE THREAT AFTER 300 PM. AFTER THE STORM PASSES TIGHTLY PACKED ISOBARS AROUND THE DEEP LOW PRESSURE SYSTEM WILL USHER IN COLDER AIR FROM THE WEST. THE WIND CREATED BY THE PACKED ISOBARS /GRADIENT WIND/ WILL PRODUCE WIND SPEEDS FROM 20 TO 30 MPH WITH GUSTS TO 45 MPH POSSIBLE IN THE EVENING ACROSS ALL OF EASTERN IOWA AND NORTHWEST ILLINOIS. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON ACROSS EASTERN IOWA AND NORTHWEST ILLINOIS. THE HAZARD COMMUNITY SHOULD CLOSELY MONITOR LATER FORECASTS AND STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS WEATHER SITUATION. HENDRICKS/HOLSTEN
Special weather statement, Oct 29, 10:17 AM CST, 4 hours 16 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-301200- SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1016 AM CST TUE OCT 29 1996 ...POTENTIALLY DANGEROUS WEATHER SITUATION THIS AFTERNOON AND STRONG WINDS TONIGHT... ACTIVE WEATHER IS EXPECTED ACROSS EASTERN IOWA AND NORTHWEST ILLINOIS THIS AFTERNOON AND TONIGHT. A RAPIDLY DEEPENING LOW PRESSURE SYSTEM WILL MOVE FROM WESTERN NEBRASKA LATE THIS MORNING TO SOUTHWEST MINNESOTA BY EVENING. THIS LOW WILL PUMP GULF MOISTURE... MARKED BY DEWPOINTS AT OR ABOVE 60 DEGREES F... INTO THE AREA. ABOVE THE SURFACE VERY STRONG WINDS AT 850MB /ABOUT 5000FT/ UP TO 60 MPH AND EVEN HIGHER WINDS UP TO 140 MPH IN THE JET STREAM WILL COMBINE TO PRODUCE STRONG SPEED AND DIRECTIONAL SHEAR ACROSS THE AREA. A COLD FRONT OVER CENTRAL NEBRASKA AND KANSAS WILL RACE EAST NORTHEAST... REACHING THE MISSISSIPPI RIVER BY 600 PM. THE COLD FRONT WILL INTERACT WITH THE GULF MOISTURE... VERY STRONG SPEED AND DIRECTIONAL SHEAR AND INSTABILITY TO 1000 J/KG /CAPE/ TO PRODUCE POTENTIALLY VIOLENT DAMAGING THUNDERSTORMS THIS AFTERNOON. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS TO 60 MPH OR GREATER. HOWEVER... DUE TO THE FAVORABLE WIND PROFILE... A FEW TORNADOES ARE POSSIBLE. AS FOR TIMING... EASTERN IOWA WILL BE UNDER THE GUN AFTER 100 PM WITH NORTHWEST ILLINOIS UNDER THE THREAT AFTER 300 PM. AFTER THE STORM PASSES TIGHTLY PACKED ISOBARS AROUND THE DEEP LOW PRESSURE SYSTEM WILL USHER IN COLDER AIR FROM THE WEST. THE WIND CREATED BY THE PACKED ISOBARS /GRADIENT WIND/ WILL PRODUCE WIND SPEEDS FROM 20 TO 30 MPH WITH GUSTS TO 45 MPH POSSIBLE IN THE EVENING ACROSS ALL OF EASTERN IOWA AND NORTHWEST ILLINOIS. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON ACROSS EASTERN IOWA AND NORTHWEST ILLINOIS. THE HAZARD COMMUNITY SHOULD CLOSELY MONITOR LATER FORECASTS AND STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS WEATHER SITUATION. HENDRICKS/HOLSTEN
Special weather statement, Oct 29, 10:42 AM CST, 3 hours 51 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-300245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1042 AM CST TUE OCT 29 1996 ...A TORNADO WATCH IS IN EFFECT UNTIL 500 PM CST FOR A SMALL PORTION OF EASTERN IOWA... A TORNADO WATCH IS IN EFFECT FOR A SMALL PORTION OF EASTERN IOWA UNTIL 500 PM CST. THIS INCLUDES THE COUNTY OF KEOKUK. SOME CITIES IN THE WATCH AREA ARE SIGOURNEY... WHAT CHEER AND LANCASTER. THE REMAINDER OF EASTERN IOWA AND NORTHWEST ILLINOIS ARE NOT CURRENTLY UNDER A WATCH. REPEATING... THE MAJOR METROPOLITIAN AREAS OF EASTERN IOWA AND NORTHWEST ILLINOIS... INCLUDING CEDAR RAPIDS... DUBUQUE... THE QUAD CITIES AND BURLINGTON ARE NOT INCLUDED IN THE WATCH AREA. STAY TUNED TO LATER STATEMENTS OR POSSIBLE WARNINGS. HENDRICKS
Special weather statement, Oct 29, 10:43 AM CST, 3 hours 50 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-300245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1042 AM CST TUE OCT 29 1996 ...A TORNADO WATCH IS IN EFFECT UNTIL 500 PM CST FOR A SMALL PORTION OF EASTERN IOWA... A TORNADO WATCH IS IN EFFECT FOR A SMALL PORTION OF EASTERN IOWA UNTIL 500 PM CST. THIS INCLUDES THE COUNTY OF KEOKUK. SOME CITIES IN THE WATCH AREA ARE SIGOURNEY... WHAT CHEER AND LANCASTER. THE REMAINDER OF EASTERN IOWA AND NORTHWEST ILLINOIS ARE NOT CURRENTLY UNDER A WATCH. REPEATING... THE MAJOR METROPOLITIAN AREAS OF EASTERN IOWA AND NORTHWEST ILLINOIS... INCLUDING CEDAR RAPIDS... DUBUQUE... THE QUAD CITIES AND BURLINGTON ARE NOT INCLUDED IN THE WATCH AREA. STAY TUNED TO LATER STATEMENTS OR POSSIBLE WARNINGS. HENDRICKS
Special weather statement, Oct 29, 2:20 PM CST, 13 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-300400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 220 PM CST TUE OCT 29 1996 ...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM CST FOR MUCH OF EASTERN IOWA AND NORTHWEST ILLINOIS... A TORNADO WATCH IS IN EFFECT FOR MUCH OF EASTERN IOWA AND NORTHWEST ILLINOIS UNTIL 800 PM CST. IN EASTERN IOWA... THIS INCLUDES THE COUNTIES OF DELAWARE... DUBUQUE... LINN... JONES... JACKSON... JOHNSON... CEDAR... CLINTON... SCOTT... WASHINGTON... MUSCATINE... LOUISA... HENRY... DES MOINES AND LEE. IN NORTHWEST ILLINOIS... THIS INCLUDES THE COUNTIES OF JO DAVIESS... STEPHENSON... CARROLL... WHITESIDE... ROCK ISLAND... HENRY... BUREAU... PUTNAM... MERCER... HENDERSON... WARREN... HANCOCK AND MCDONOUGH. STRONG TO SEVERE THUNDERSTORMS ARE ERUPTING ACROSS THE WATCH AREA. STAY TUNED TO LATER STATEMENTS AND WARNINGS. HENDRICKS
Special weather statement, Oct 29, 2:22 PM CST, 11 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-300400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 220 PM CST TUE OCT 29 1996 ...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM CST FOR MUCH OF EASTERN IOWA AND NORTHWEST ILLINOIS... A TORNADO WATCH IS IN EFFECT FOR MUCH OF EASTERN IOWA AND NORTHWEST ILLINOIS UNTIL 800 PM CST. IN EASTERN IOWA... THIS INCLUDES THE COUNTIES OF DELAWARE... DUBUQUE... LINN... JONES... JACKSON... JOHNSON... CEDAR... CLINTON... SCOTT... WASHINGTON... MUSCATINE... LOUISA... HENRY... DES MOINES AND LEE. IN NORTHWEST ILLINOIS... THIS INCLUDES THE COUNTIES OF JO DAVIESS... STEPHENSON... CARROLL... WHITESIDE... ROCK ISLAND... HENRY... BUREAU... PUTNAM... MERCER... HENDERSON... WARREN... HANCOCK AND MCDONOUGH. STRONG TO SEVERE THUNDERSTORMS ARE ERUPTING ACROSS THE WATCH AREA. STAY TUNED TO LATER STATEMENTS AND WARNINGS. HENDRICKS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 29, 1:48 PM CST | Severe Thunderstorm Warning | DVN | Dubuque, Jackson, Jones | 42 min |
| Oct 29, 1:54 PM CST | Severe Thunderstorm Warning | DVN | Dubuque, Jackson, Jones | 36 min |
| Oct 29, 2:55 PM CST | Severe Thunderstorm Warning | DVN | Cedar | 50 min |
| Oct 29, 3:02 PM CST | Tornado Warning | DVN | Jones | 43 min |
| Oct 29, 3:03 PM CST | Tornado Warning | DVN | Cedar | 42 min |
| Oct 29, 3:23 PM CST | Severe Thunderstorm Warning | DVN | Clinton, Scott | 52 min |
| Oct 29, 3:26 PM CST | Tornado Warning | DVN | Clinton, Scott | 49 min |
Nearby
Tornado Warnings in Iowa, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.